Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 2, NWS Green Bay, WI

May 12, 202016 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at May 12, 2020, 2:36 PM CDT for 16 counties in Wisconsin. It took effect at May 13, 2020, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:36 PM CDT (19:36 UTC)
In effect from
May 13, 2020, 12:00 AM CDT
Expired
May 13, 2020, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Calumet County, WI, Door County, WI, Kewaunee County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 37 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2265 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS73 KGRB 121936
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
236 PM CDT Tue May 12 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-130400-
/O.NEW.KGRB.FR.Y.0002.200513T0500Z-200513T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
236 PM CDT Tue May 12 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

* WHAT...Near freezing temperatures are expected. Low temperatures
  at most locations will range from the upper 20s to middle 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill or damage sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

mpc
3 follow-up statements
215 
WWUS73 KGRB 130331
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
1031 PM CDT Tue May 12 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-131300-
/O.CON.KGRB.FR.Y.0002.200513T0500Z-200513T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
1031 PM CDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Near freezing temperatures are expected. Low 
  temperatures at most locations will range from the upper 20s 
  to middle 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill or damage sensitive outdoor
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$
361 
WWUS73 KGRB 130917
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
417 AM CDT Wed May 13 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-131300-
/O.CON.KGRB.FR.Y.0002.000000T0000Z-200513T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
417 AM CDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Near freezing temperatures are expected. Low temperatures
  at most locations will range from the upper 20s to lower 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill or damage sensitive outdoor
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

Kurimski
693 
WWUS73 KGRB 131048
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
548 AM CDT Wed May 13 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-131300-
/O.CON.KGRB.FR.Y.0002.000000T0000Z-200513T1300Z/
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
Clintonville, Appleton, Green Bay, Kewaunee, Luxemburg, 
Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion,
New Holstein, Manitowoc, Two Rivers, Harmony, Peshtigo, 
Porterfield, Crivitz, High Falls Reservoir, Loomis, Middle Inlet,
Little Suamico, Sobieski, Brookside, Oconto, and Pensaukee
548 AM CDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Near freezing temperatures are expected. Low 
  temperatures at most locations will range from the upper 20s to 
  lower 30s.

* WHERE...Portions of central, east central and northeast 
  Wisconsin.

* WHEN...Through 8 AM CDT.

* IMPACTS...Frost could kill or damage sensitive outdoor  
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$

Kurimski

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at May 12, 12:04 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 12, 12:04 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1204 PM CDT Tue May 12 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 324 AM CDT Tue May 12 2020

After a cold start to the morning, temperatures will moderate a
bit today as high temperatures rise into the 50s across the
region. High pressure will keep the weather dry with sunny skies
expected today.

Dry weather and mostly clear skies will start out the evening
hours, with an increase in high clouds across central and north-
central Wisconsin later tonight. Overnight lows will be a bit
warmer, with lows expected to range from the lower to middle 20s
across north-central, with lower to middle 30s across central and
east-central Wisconsin. Another night of Frost/Freeze headlines is
possible, however with temperatures being a bit warmer only a
Frost Advisory may be needed tonight. Will hold off on any
headlines tonight given the current one in effect for this
morning.

Clouds will increase during the day on Wednesday as a low pressure
system approaches from the west. The low may bring some rain to
central and north-central Wisconsin Wednesday afternoon, however
confidence in rain reaching the ground is not very high given the
amount of low level dry air that needs to be overcome before rain
reaches the ground. Highs on Wednesday will be even warmer, rising
into the upper 50s to lower 60s.

.LONG TERM...Wednesday Night Through Monday
Issued at 324 AM CDT Tue May 12 2020

A very spring-like period of weather expected across the area,
with timing the best chances for showers and storm chances the
main weather concerns. Temps will hover around normal through the
weekend, then our first tease of summer-time temps arrive next
week.

Wednesday night and Thursday...strong WAA will continue across the
western Great Lakes with 850 mb temps climbing into the 8-11C
range. Impressive moisture transport into the area via a 40 kt
south to southwest low level jet. Some upper support from a couple
weak pieces of shortwave energy as well. These will combine for a
widespread swath of showers. As the jet veers to the west
overnight, the showers should dwindle/exit to the east. On
Thursday, models still struggling with how far north the warm
front will get and the timing of the main upper level shortwave.
But consensus keeps the heaviest rain across southern WI, but it
is a little too close for comfort and any north wiggle could bring
a round of heavier rain to central WI and the Fox Valley. Will
keep chances for rain across the entire area through the day, as
upper trough swings through. Drier air works into the area
Thursday evening. Overall prospects for thunder remain low, as
the best instability stays south of the area. Some weak
instability could sneak up into our area, but with the
uncertainty on timing of the system and extensiveness of cloud
cover, will just keep a slight chance mention of thunder over the
far south/east.

Friday and Friday night...weak high pressure slides across the
area bringing dry conditions. A good deal of sunshine is
expected, especially in the morning, then clouds will increase
from the west in the afternoon and evening ahead of the next
weather maker. East flow will hold 850 mb temps between 6-8C,
which should allow temps to climb into the 60s to around 70,
except much cooler near Lake Michigan.

This weekend...another low pressure and upper trough will swing
through the Great Lakes. Models starting to hone in on Saturday
afternoon/evening for the arrival of a surge of WAA and
associated precip, but still some uncertainty on where the
heaviest rain/storm chances will set up. Some uncertainty on just
how warm we will get on Saturday due to cloud cover, precip, and
low track, so highs may need to be lowered. As the system exits on
Sunday, a warmer day is expected across the area (60s to around
70).

Early next week...a summer preview is set to arrive as a
sprawling high pressure system moves over the Great Lakes and
upper ridging builds across the eastern 2/3 of the nation. 850 mb
temps look to climb into the mid to upper teens by Tuesday, which
would support plenty of 70s across the area and possibly a run at
80 degrees along with increasing humidity levels. Frontal boundary
will be lurking just north of the area though, so will need to
see how models handle just how far north the warm sector will
get. When the boundary does sink into the area, it could set up
for an active period of weather.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1203 PM CDT Tue May 12 2020

Good flying weather remains expected through the taf period.
The Fox Valley and Lakeshore airports will likely see a wind
shift to the southeast this afternoon as the lake breeze moves
inland. Clouds will then be on the increase late tonight into
Wednesday ahead of the next system. Mid clouds will gradually
lower through the day, but precip chances will hold off until the
middle to end of the afternoon. Southeast winds will increase on
Wednesday morning and become gusty to 25 mph.
&&

.FIRE WEATHER...
Issued at 324 AM CDT Tue May 12 2020

Elevated fire weather conditions will continue today, with
relative humidities dropping into the 10 to 20 percent range in
the sandy soil regions. The threat should shift to northern WI on
Wednesday, where humidities should drop to around 25 percent, and
southeast winds will be on the increase. There will be a brief
reprieve on Thursday as a low pressure system brings rain and
higher relative humidity values.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Bersch
AVIATION.......MPC
FIRE WEATHER...Kurimski
Hazardous weather outlook, May 12, 2:35 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
235 PM CDT Tue May 12 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
235 PM CDT Tue May 12 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A frost or freeze will again be possible across central and east-
central Wisconsin late tonight. Cold sensitive plants should be
covered or moved indoors to prevent damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Elevated fire weather conditions will continue over mainly far
northern Wisconsin on Wednesday, due to a combination of low
relative humidity and increasing southeast winds.

There is a slight chance of thunderstorms across parts of central
and east-central Wisconsin Wednesday night through early Thursday
evening. Severe weather is not expected.

There is another slight chance of thunderstorms from Saturday
afternoon through Sunday. It is too early to determine whether any
of these storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-131945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
235 PM CDT Tue May 12 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Hazardous conditions for small craft may develop Wednesday night
into Thursday on Lake Michigan as persistent southeast to south
winds build waves to over 4 feet, especially south of Sturgeon
Bay.

MPC/AK

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.